Texas, 2012Drought in Texas, August 1 to 31, 2012
August 1 to 31, 2012 · NWS BRO · 8 events in 8 counties and zones
A persistent upper level ridge across much of the nation’s midsection and La Canicula sitting over Northern Mexico allowed for many hot and dry days, with temperatures reaching and surpassing the century mark. Rainfall at the end of July and spotty sea breeze related rainfall during the first half of the month, kept drought conditions from widespread intensification across the Rio Grande Valley…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent upper level ridge across much of the nation’s midsection and La Canicula sitting over Northern Mexico allowed for many hot and dry days, with temperatures reaching and surpassing the century mark. Rainfall at the end of July and spotty sea breeze related rainfall during the first half of the month, kept drought conditions from widespread intensification across the Rio Grande Valley and Deep South Texas. A rainfall event in Brownsville on August 7th, caused by sea breeze convergence and out flow boundary interaction, was one of the few wet moments of early August, as almost 3.5 inches of rain fell at the Brownsville/South Padre Island International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 11:18 PM CST, 42 minutes earlier.
Area forecast discussion, Jul 31, 11:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1218 AM CDT WED AUG 1 2012
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...VFR CONDITIONS THROUGH 24 HOURS WITH GENERALLY CLEAR
SKIES. LIGHT HAZE WILL CONTINUE AGAIN TODAY WITH MINIMAL LOW ANGLE
VIS RESTRICTIONS ON APPROACH. SE WINDS DURING THE DAY RUNNING 10
TO 15KTS WITH GUSTS APPROACHING 20KTS. WINDS DECREASE TO 5 TO 10
AFTER SUNSET.
&&
.PREV DISCUSSION... /ISSUED 634 PM CDT TUE JUL 31 2012/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH
CLEAR TO PARTLY CLOUDY SKIES. GUSTY SOUTHEAST WINDS SHOULD SUBSIDE
AFTER SUNSET WITH LIGHT AND VARIABLE WINDS OVERNIGHT. SOUTH TO
SOUTHEAST WINDS INCREASE AROUND MID MORNING ON WEDNESDAY WITH GUSTS
IN THE 15 TO 20 KNOT RANGE EXPECTED BY WEDNESDAY AFTERNOON.
PREV DISCUSSION... /ISSUED 147 PM CDT TUE JUL 31 2012/
SHORT TERM.../THIS AFTERNOON THROUGH WEDNESDAY NIGHT/...LARGE
MID AND UPPER RIDGING CENTERED OVER NORTHEAST TEXAS CONTINUES TO
PROVIDE DRYING AND SUBSIDENT CONDITIONS OVER THE AREA. AT THE
SURFACE THE SUBTROPICAL RIDGE SITS OVER THE EAST CENTRAL GULF OF
MEXICO. 12Z SOUNDING ALSO SUPPORTED THE IDEA OF A GRADUALLY DRYING
AIRMASS AS DO THE ESSENTIALLY CLEAR SKIES OVER THE REGION.
DO NOT EXPECT ANY SIGNIFICANT CHANGES IN THE SHORT TERM PERIOD. THE
UPPER RIDGE SHOULD REMAIN IN THE SAME GENERAL VICINITY...WITH SOME
HIGH CLOUD POSSIBLE AS CIRRUS BLOWOFF FROM CONVECTION THAT ENTERS
THE NORTHERN GULF ON THE PERIPHERY OF THE RIDGE AS OUR UPPER FLOW
SHIFTS MORE OUT OF THE NORTHEAST. THE SURFACE PRESSURE GRADIENT
SHOULD REMAIN LARGELY UNCHANGED...WITH TEMPERATURES RUNNING SIMILAR
IF NOT A DEGREE OR SO WARMER WITH LOW AFTERNOON RELATIVE HUMIDITY
VALUES AMID STRONG AFTERNOON MIXING. KEPT CLOUD COVER LOW AND POPS
VIRTUALLY AT NIL FOR THE PERIOD WITH SOUTHEAST WINDS.
LONG TERM.../THURSDAY THROUGH TUESDAY/...MID LEVEL HIGH PRESSURE
CENTERED ACROSS WEST TEXAS WILL PERSIST AND CONTINUE TO BE THE
MAJOR PLAYER IN THE WEATHER CONDITIONS ACROSS THE RGV AND DEEP
SOUTH TEXAS THROUGH THE EXTENDED PERIODS. ONE RAY OF HOPE IS THE
PROSPECTS OF AN INVERTED TROUGH MOVING INLAND OVER DEEP SOUTH
TEXAS SAT AND SUN WHICH SHOULD PROVIDE AN ADDITIONAL SURGE OF
MOISTURE AND INSTABILITY FOR THE DEVELOPMENT OF ISOLATED SHOWERS
BOTH DAYS...AND MAINLY COINCIDING WITH THE SEABREEZE FRONT.
BOUNDARY LAYER MOISTURE WILL BE DEEPER OVER THE WEEKEND AND AS A
RESULT DAYTIME TEMPS MAY TREND A BIT LOWER WHILE NIGHTTIME TEMPS
TREND A DEGREE OR TWO HIGHER OVER THE WEEKEND. TWEAKED LOW TEMPS
UP A TAD OVER THIS PERIOD...OTHERWISE INHERITED TEMPS WERE
MAINTAINED. EXPANDED SLIGHT CHANCE POPS TO INCLUDE SAT THROUGH
TUE...WITH BEST CHANCES OF RAIN EXPECTED MAINLY EAST OF HIGHWAY
281.
MARINE...TONIGHT THROUGH WEDNESDAY NIGHT ...
MODERATE SOUTH TO SOUTHEASTERLY WINDS WILL BECOME A LITTLE STRONGER
TONIGHT OVER THE GULF WATERS. SMALL CRAFT EXERCISE CAUTION
CONDITIONS ARE LIKELY. SEAS WILL GET A MODEST BUMP TONIGHT BUT ARE
EXPECTED TO REMAIN 6 FEET OR BELOW. WEDNESDAY WINDS ON THE
LAGUNA/NEARSHORE WILL BE SIMILAR TO TUESDAY BUT POSSIBLY REACH SMALL
CRAFT EXERCISE CAUTION LEVELS WITH SCEC CONDITIONS POSSIBLE AGAIN
WEDNESDAY NIGHT ON THE OFFSHORE WATERS. EXTREMELY ISOLATED SHOWERS
ARE POSSIBLE BUT SHOWER AND THUNDERSTORM ACTIVITY SHOULD BE VERY
LIMITED THROUGH WEDNESDAY NIGHT.
THURSDAY THROUGH SUNDAY...GENERALLY FAVORABLE MARINE CONDITIONS
THROUGH THE EXTENDED PERIODS. WINDS MAY INCREASE TO SMALL CRAFT
EXERCISE CAUTION FRIDAY AND SATURDAY IN RESPONSE TO A MID LEVEL
SHORTWAVE AND DEVELOPING SURFACE LOW ACROSS THE NORTHERN PLAINS.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64
Hazardous weather outlook, Jul 31, 4:26 AM CST, 19 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
526 AM CDT TUE JUL 31 2012
TXZ248>257-011030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
526 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDEX VALUES OF 105 TO 110 DEGREES ARE EXPECTED DURING THE
AFTERNOON HOURS. HAZY CONDITIONS ARE FORECAST TODAY DUE TO THE
ARRIVAL OF SAHARAN DUST ACROSS SOUTH TEXAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HEAT INDEX READINGS ABOVE 105 DEGREES WILL CONTINUE DURING THE
DAYTIME HOURS THROUGH THE REST OF THE WEEK. AN ELEVATED RISK FOR
RIP CURRENTS IS CURRENTLY FORECAST FOR THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
526 AM CDT TUE JUL 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Willacy
- When
- August 1, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Little to no rain fell across Willacy County the first half of the month (August 1st 13th) allowing drought conditions to worsen across the western half of the County. Areas west of Highway 77 slide into Extreme (D3) drought conditions, while areas east of Highway 77 remained in Severe (D2) drought conditions.
Drought, Coastal Willacy
- When
- August 1, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Little to no rain fell across Coastal Willacy County the first half of the month (August 1st 13th) allowing Severe (D2) drought conditions to continue. The CoCoRaHS site at Port Mansfield recorded no precipitation for August.
Drought, Cameron
- When
- August 1, 12:00 AM CST to August 20, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across the county during the first half of the month. Close to 3.5 inches of rain fell at Brownsville/South Padre Island International Airport August 6th and 7th. However, north of Brownsville, in Harlingen, significantly less rain fell during this period, less than 0.2 inches of precipitation was recoded at Valley International Airport. This beneficial rainfall was not enough to put a dent in the drought conditions across Cameron County, but it was enough to keep the county from slipping into the Extreme (D3) drought conditions that the surrounding counties were experiencing.
Drought, Coastal Cameron
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Hot and dry conditions continued through August across Coastal Cameron County. Little to no rain fell during the first half of the month continuing Severe (D2) drought conditions. Pockets of rain fell along the sea breeze just inland from the coast, maintaining severe levels. Bayview received a total of 0.15 inches of rainfall for the month of August, 1.91 inches below normal, with all of the precipitation falling during the last two weeks of the month and Port Isabel reported 0.66 inches of rain for the month of August. The little rainfall received was not enough to prevent Coastal Cameron County for sliding into Extreme (D3) drought conditions by early September.
Drought, Kenedy
- When
- August 1, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Severe (D2) drought conditions remained across nearly all of Kenedy County the first week of the month. Continued little rainfall allowed drought conditions to worsen across Kenedy County, with all of Kenedy County sliding into Extreme (D3) drought conditions by the middle of the month.
Drought, Hidalgo
- When
- August 1, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Dry conditions combined with high temperatures resulted in drought conditions worsening across much of the county. Severe drought (D2) conditions across Hidalgo County continued through the first week of the month, with only trace amounts of rainfall recorded at McAllen Miller International Airport on the 6th. August 13th was a day of more widespread rainfall across Hidalgo county with several CoCoRaHS sites reporting rainfall ranging from 0.19 inches in La Joya to 0.87 inches in Edinburg. By the middle of the month, the eastern three-fourths of the county entered into Extreme (D3) drought conditions, leaving only the far western quarter of the county in Severe (D2) drought.
Drought, Brooks
- When
- August 1, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted across all but the northern sliver of the county through the first week of August, with locations along State Highway 285 holding in Extreme (D3) drought. By the middle of the month, all of Brooks County slid into Extreme (D3) drought conditions, despite spotty rainfall during the first of the month, with a CoCoRaHS site reporting 0.72 inches of rain on the 4th of the month.
Drought, Jim Hogg
- When
- August 1, 12:00 AM CST to August 13, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Little change occurred during the first week of the month across Jim Hogg County. The county remained split into thirds, with the southern third of the county in Moderate (D1) drought, the middle third in Severe (D2) drought, and the northern third of the county in Severe (D2) to Extreme (D3) drought, including the city of Hebbronville.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 20121 death · $3.5 million · 65 kt wind · 8 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410206, 410207, 410208, 410209, 410210, 410211, 410212, 410213.